Oklahoma, 2018Damaging Winds in Oklahoma, June 24, 2018
June 24, 2018 · NWS SHV · 2 events in 1 county or zone
A Mesoscale Convective System (MCS) developed during the evening hours of June 23rd over Eastern Colorado, ahead of a shortwave trough which shifted east across Oklahoma and Western Arkansas overnight through the early morning hours of June 24th. As a result, this MCS quickly moved southeast across much of Oklahoma overnight, intensifying as they tracked across Central Oklahoma and eventually…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Mesoscale Convective System (MCS) developed during the evening hours of June 23rd over Eastern Colorado, ahead of a shortwave trough which shifted east across Oklahoma and Western Arkansas overnight through the early morning hours of June 24th. As a result, this MCS quickly moved southeast across much of Oklahoma overnight, intensifying as they tracked across Central Oklahoma and eventually into extreme Southeast Oklahoma and Western Arkansas shortly after daybreak. These storms produced numerous reports of wind damage across these areas, including numerous trees and power lines downed across Northern McCurtain County near the Smithville and Bethel communities. The storms weakened shortly thereafter, dissipating by mid-morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 24, 5:04 AM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 24, 5:04 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
604 AM CDT Sun Jun 24 2018
.UPDATE...
Severe Thunderstorm Watch 211 has been issued for our northern
tier counties in southwest Arkansas and adjacent McCurtain County
in southeast Oklahoma as strong to severe thunderstorms farther
north continue to propagate east southeast this morning. Damaging
winds and large hail will be the primary threats with these storms
as they shift into our northern CWA. The Watch is in effect until
11 AM CDT, but radar trends may dictate an earlier cancellation if
these storms weaken or move out of the watch area prior to current
expiration time. All updated text products have already been sent.
/19/
&&
.PREV DISCUSSION... /issued 432 AM CDT Sun Jun 24 2018/
SHORT TERM.../Today through Monday/
Rapidly decaying MCS/MCV over north Texas continues to fade with
additional eastward movement into the DFW metroplex this morning.
Looking north of the Red River, the exact opposite is true with
the MCS over north central/eastern Oklahoma where a large area
of convection continues to produce numerous severe thunderstorms
along and ahead of an intense QLCS. All of this convection still
remains well north of our CWA, but the southernmost thunderstorms
near McAlester will likely induce some outflow boundaries that
will drift toward southeast Oklahoma on down to the I-30 corridor.
For this reason, have included slight to low chance POPs over this
area later this morning. As this convection encounters more stable
conditions farther southeast, expect it to quickly diminish toward
midday as the upper level ridge along the Gulf coast becomes more
influential. Consequently, temperatures will be climbing steadily
again today into the mid 90s over much of the area. Much like we
have seen the past few days, drier air aloft should work down to
the surface during the afternoon such that dew points drop from
the mid 70s down into the upper 60s and lower 70s. That should be
just enough to keep heat index values below heat advisory criteria
so will forego any issuance once again due to this development.
Of course, we will continue to emphasize the heat concerns with
any outdoor activities despite the lack of advisory conditions so
do exercise the normal precautions during peak heating hours if
you have to be outdoors. The only silver lining is increasing S/SW
winds once again today with a steady breeze expected to last into
this evening before gradually diminishing.
Warm and muggy conditions will return overnight with lows hovering
in the mid to upper 70s by daybreak Monday morning. Strengthening
upper ridge will effectively put an end to our rain chances during
the day Monday with high temperatures likely reaching the mid 90s
areawide with morning cloud cover quickly scattering out during
the afternoon. With drying soils due to lack of rainfall, daytime
temperatures will likely continue to climb even higher with heat
advisory conditions becoming more likely later in the work week.
/19/
LONG TERM.../Monday Night through Sunday/
While the storm track over the last couple days has been across our
northern most zones, the extended portion of this forecast will see
the storm track shift even further north leaving our region high and
dry unfortunately and that means there will be little to detour the
heat from continuing its grip across the Four State Region.
Upper level ridging will remain entrenched across the TX Hill
Country eastward across our region and into the southeast U.S. to
begin the forecast period with a trough of low pressure noted across
the Central and Northern Plains. Medium range progs are in good
agreement with the southern most portion of this trough just
providing a glancing blow during the day Tuesday but moisture and
lift will not be significant enough to produce any precipitation
unfortunately. This trough will continue to swing north and east
into the Great Lakes region by Wed as the ridge axis remains
anchored across the Southern Plains. The center of the ridge moves
from the Hill Country on Wed into the Mid Miss Valley by Thu and
into the Tenn and Ohio Valleys by Friday and Sat and into New
England by Sunday. As the center of the ridge migrates eastward
across the country, there will remain a ridge axis in place across
our region through the extended that should hold strong enough to
prevent any worth mentionable precipitation through the extended
periods. However, it appears that the axis will begin weakening by
next weekend which could result in an influx of Gulf moisture and
perhaps some very isolated precipitation across our southern and
eastern zones by the end of the extended forecast. Will watch this
pattern the next few days before adding any precipitation chances
this far out in the forecast.
Concerning temperatures, we will continue to stay close to MOS
overnight MIN Temps which remain in the ballpark but will continue
to bump MOS afternoon MAX temps through the extended periods.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 95 77 96 77 / 10 0 10 0
MLU 94 76 94 76 / 10 0 10 0
DEQ 92 74 93 74 / 50 0 10 10
TXK 93 76 94 76 / 20 0 0 10
ELD 94 76 94 74 / 10 0 0 10
TYR 94 77 94 77 / 10 0 10 0
GGG 95 77 95 76 / 10 0 10 0
LFK 95 76 95 76 / 10 0 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
19/13
Hazardous weather outlook, Jun 24, 3:40 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
440 AM CDT Sun Jun 24 2018
ARZ050-051-059>061-070-OKZ077-TXZ096-097-108-109-111-241800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-McCurtain-
Red River-Bowie-Franklin-Titus-Morris-
440 AM CDT Sun Jun 24 2018
This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.
.DAY ONE...Today and Tonight...
Scattered showers and thunderstorms will be possible, mainly this
morning across the region. A complex of strong to severe
thunderstorms is forecast to possibly skirt the region this
morning and if these storms move into the region from the
northwest, they could produce damaging wind gusts and large hail.
Otherwise, another hot day is in store with afternoon highs
reaching the lower to middle 90s and heat indices between 100 and
105. If outdoor actives are planned today, remember to take
frequent breaks and drink plenty of water.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
With the storm track shifting well north of the region through the
upcoming work week, the hazard throughout the week will continue
to be the heat. Afternoon temperatures each day will warm into the
middle to upper 90s with heat index values perhaps approaching
105 degrees. Heat advisories may become necessary as this heat
sets in during the week.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...may be needed if strong to severe thunderstorms
materialize this morning. Otherwise, report any wind damage or
hail to local law enforcement.
ARZ071>073-LAZ001>006-010>014-017>022-TXZ110-112-124>126-136>138-
149>153-165>167-241800-
Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-Camp-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
440 AM CDT Sun Jun 24 2018
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Another hot day is in store with afternoon highs reaching the
middle 90s and heat indices between 100 and 105. If outdoor
actives are planned today, remember to take frequent breaks and
drink plenty of water.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
With the storm track shifting well north of the region through the
upcoming work week, the hazard throughout the week will continue
to be the heat. Afternoon temperatures each day will warm into the
middle to upper 90s with heat index values perhaps approaching
105 degrees. Heat advisories may become necessary as this heat
sets in during the week.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed tonight.
13
Thunderstorm Wind, McCurtain
- When
- June 24, 6:20 AM CST
- Where
- McCurtain County, 0.75 mi W of Smithville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 34.468, -94.643
Numerous trees and power lines were downed in Smithville, causing widespread power outages in the area.
Thunderstorm Wind, McCurtain
- When
- June 24, 6:20 AM CST
- Where
- McCurtain County, 1.05 mi NE of Bethel
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 34.361, -94.838
Numerous trees and power lines were downed in the Bethel community, causing widespread power outages in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, June 24, 20181 death · 1 injured · $50,000 · 2 events
- Tornadoes and Flooding in Kentucky, June 24 to 25, 2018$365,000 · EF1 · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2018$585,000 · 1 in hail · 13 events
- Flood and Hail in Oklahoma, June 24 to 25, 2018$85,000 · 1 in hail · 53 events
- Wildfire in Florida, June 24 to 26, 2018$800,000 · 1 event
- Damaging Winds in Nebraska, June 24, 20181 injured · $154,000 · 77 kt wind · 7 events
- Tornado and Flash Flooding in Oklahoma, June 24, 2018$52,000 · EF0 · 32 events
- Damaging Winds in North Carolina, June 24, 2018$81,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in Kansas, June 24, 2018$47,000 · 87 kt wind · 22 events
- Damaging Winds in Virginia, June 24, 2018$27,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in South Carolina, June 24, 2018$600 · 60 kt wind · 31 events
- Damaging Winds in North Carolina, June 24, 2018$37,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752053, 752054.